Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
Atypical Antipsychotic Drugs and Dementia – Advisories, Warnings and Recalls for Health Professionals
- Starting date:
- June 22, 2005
- Posting date:
- June 22, 2005
- Type of communication:
- Dear Healthcare Professional Letter
- Source of recall:
- Health Canada
- Important Safety Information
- Healthcare Professionals
- Identification number:
Health Canada Endorsed Important Safety Information on Atypical Antipsychotic Drugs and Dementia
June 22, 2005
Subject: Increased Mortality Associated with the Use of Atypical Antipsychotic Drugs in Elderly Patients with Dementia
Dear Health Care Professional,
Health Canada is advising Canadians that treatment with atypical antipsychotic medication of behavioral disorders in elderly patients is associated with an increased risk for all-cause mortality. Except for risperidone (RISPERDAL), these medications are not approved for use in elderly demented patients.
Of a total of 13 placebo-controlled studies performed with risperidone (RISPERDAL), quetiapine (SEROQUEL) and olanzapine (ZYPREXA) in elderly demented patients with behavioral disorders, 10 studies showed numerical increases in all-cause mortality in the drug-treated groups compared to the placebo-treated groups. Overall, these studies enrolled a total of 3965 patients, showed a mean 1.6 fold-increase in death rate in the drug-treated patients. Most of the deaths were either due to heart related events (e.g., heart failure, sudden death) or infections (mostly pneumonia).
All atypical antipsychotic drugs are approved for the treatment of schizophrenia. Risperidone (RISPERDAL) is also approved for the "short-term symptomatic management of inappropriate behavior due to aggression and/or psychosis in patients with severe dementia". There are no studies with clozapine (CLOZARIL) in elderly demented patients.
Because of the findings in the 13 studies, Health Canada is requesting that all manufacturers of atypical antipsychotic drugs include a warning of this risk in their Product Monograph describing this risk and noting that these drugs (except for RISPERDAL) are not approved for treating behavioral disorders in elderly patients with dementia.
The incidence of all-cause mortality observed in placebo-controlled clinical studies in behavioral disorders in elderly patients with dementia are:
|Number of Studies||*||6||6||2||2||5||5|
|Incidence mortality: all causes/Number of all treated patients (#/N)||*||*||40/1009||22/712||20/365||7/217||42/1184||7/478|
*No studies have been performed
The identification, characterization, and management of marketed health product-related adverse reactions are dependent on the active participation of health care professionals in adverse reaction reporting programmes. Any serious and/or unexpected reactions in patients should be reported to Health Canada at the following address:
Canadian Adverse Drug Reaction Monitoring Program (CADRMP)
Marketed Health Products Directorate
Address Locator: 0701C
OTTAWA, Ontario, K1A 0K9
Tel: (613) 957-0337 or Fax: (613) 957-0335
To report an Adverse Reaction, consumers and health professionals may call toll free:
Tel: 866 234-2345
Fax: 866 678-6789
For other inquiries: please refer to contact information.
Bureau of Cardiology, Allergy and Neurological Sciences (BCANS)
Tel: (613) 941-1499
Fax: (613) 941-1668
- Date modified: